Hyponatremia associated with diuretic use can be clinically difficult to differentiate from the syndrome of inappropriate antidiuretic hormone secretion (SIADH). We report a case of a 28-year-old man with HIV (human immunodeficiency virus) and Pneumocystis pneumonia who developed hyponatremia while receiving trimethoprim-sulfamethoxazole (TMP/SMX). Serum sodium level on admission was 135 mEq/L (with a history of hyponatremia) and decreased to 117 mEq/L by day 7 of TMP/SMX treatment. In the setting of suspected euvolemia and Pneumocystis pneumonia, he was treated initially for SIADH with fluid restriction and tolvaptan without improvement in serum sodium level. A diagnosis of hyponatremia secondary to the diuretic effect of TMP subsequently was confirmed, with clinical hypovolemia and high renin, aldosterone, and urinary sodium levels. Subsequent therapy with sodium chloride stabilized serum sodium levels in the 126- to 129-mEq/L range. After discontinuation of TMP/SMX treatment, serum sodium, renin, and aldosterone levels normalized. TMP/SMX-related hyponatremia likely is underdiagnosed and often mistaken for SIADH. It should be considered for patients on high-dose TMP/SMX treatment and can be differentiated from SIADH by clinical hypovolemia (confirmed by high renin and aldosterone levels). TMP-associated hyponatremia can be treated with sodium supplementation to offset ongoing urinary losses if the TMP/SMX therapy cannot be discontinued. In this Acid-Base and Electrolyte Teaching Case, a less common cause of hyponatremia is presented, and a stepwise approach to the diagnosis is illustrated.
- epithelial Na channel (eNaC)
- renal salt wasting
- syndrome of inappropriate antidiuretic hormone secretion (SIADH)
ASJC Scopus subject areas